Women who take high-dose vitamin C supplements may be increasing their risk of age-related cataracts, hint findings of a Swedish study.
Among nearly 24,600 adult women followed for more than 8 years, those who reported regular or occasional vitamin C supplementation of about 1000 milligrams per serving were about 25 percent more likely than those who did not take supplements to have age-related cataracts removed.
Women who took extra vitamin C for 10 years or longer; or in combination with being 65 years and older, or taking hormone replacement or corticosteroid medications had even greater risk, researchers found.
However, in the American Journal of Clinical Nutrition, Alicja Wolk, of the Karolinska Institutet in Stockholm, and colleagues caution that the apparent association between vitamin C and cataract risk does not involve vitamin C obtained from fruits and vegetables.
Rather, their study assessed cataract risk related to the high-dose vitamin C supplements common in Sweden. Their findings, the researchers note, support results from some previous studies.
Overall, 59 percent of the 49 to 83 year old otherwise healthy women said they used some sort of dietary supplement. Of these 5 percent said they only took vitamin C supplements and 9 percent said they took only multivitamins that contained about 60 milligrams of vitamin C.
Of the 1,225 women who took only vitamin C supplements, 143 (nearly 13 percent) had cataracts removed during the study period.
By comparison, cataracts were removed in 878 of 9,974 women who did not use any supplements (roughly 9 percent) and in 252 of 2,259 multivitamin-only users (about 11 percent).
The higher cataract risk among the supplement users versus non-users remained evident in analyses that allowed for age by 5-year increments, waist girth, education, smoking, alcohol drinking habits, and use of medications such as hormone replacement therapy.
Wolk and colleagues call for further research to confirm their findings, particularly among older women on hormone replacement therapy or using steroids, as well as investigations into mechanisms that may fuel the association.
SOURCE: American Journal of Clinical Nutrition, online ahead of print November 19, 2009